Blog

Long-Term Bisphosphonate Use Linked to Abnormal Bone Formation

An unusual type of bone fracture has been reported in women who have taken bisphosphonates for osteopenia and osteoporosis for more than 4 years, according to 2 studies reported at the American Association of Orthopaedic Surgeons 2010 Annual Meeting.

Joseph Lane, MD, chief of the Metabolic Bone Service at the Hospital for Special Surgery and professor of orthopedic surgery at Weill Cornell Medical College in New York City said concern is mounting that long-term use of these drugs might adversely affect bone quality.

Osteoporosis, a loss of bone mineral density that can occur as we age is a real concern to avoid because 1 in 5 patients who have a hip fracture die within 1 year.

Bisphosphonates have been shown to prevent the rapid loss of bone that occurs during the first years of menopause and to reduce the incidence of fracture in postmenopausal women.

However, there have been reports of “peculiar” fractures — that is, low-energy femur fractures that are seen in patients who have been on long-term bisphosphonate treatment. The first report was published in 2005 in a “semi-obscure” journal, Dr. Lane told Medscape Orthopaedics.

In a second unrelated study, Melvin P. Rosenwasser, MD, Robert E. Carroll Professor of Hand Surgery at Columbia University in New York City, and colleagues evaluated the bone structure of 112 postmenopausal women with primary osteoporosis, 62 of whom had been taking bisphosphonates for at least 4 years, and 50 control subjects who were taking only calcium and vitamin D supplements.

They found that bisphosphonate use improved structural integrity early in the course of treatment, but that these gains were diminished as treatment extended beyond 4 years.

“It seems as if there is a plateau of benefit at 4 or 5 years and, after that, the benefit is negated. In the early treatment period, patients using bisphosphonates experienced improvements in all parameters, including decreased buckling ratio and increased cross-sectional area,” he said in an interview with Medscape Orthopaedics. “But after 4 years of use, these trends reversed.”

Women (and men), If you have been on these drugs for 4 years, consider taking a break and use a natural supplement called Ostera from Metagenics instead.

American Association of Orthopaedic Surgeons (AAOS) 2010 Annual Meeting: Abstract 241, presented March 10, 2010; Abstract 339, presented March 11, 2010.

Leave a Reply